Exshaw Fire and Rescue prepared to combat fentanyl overdoses
Thursday, Apr 20, 2017 06:00 am
Exshaw Fire and Rescue is fully trained and equipped to handle situations involving opioid overdoses, such as fentanyl.
Alberta Health Services (AHS) set up a program for naloxone training to combat overdoses in opioids – a medicine to reduce pain – where fire departments on its own accord can participate in training.
Naloxone is a medication that blocks the effects of opioids.
Russ Lyster, Exshaw’s senior firefighter and EMT, said the 18-person crew at the volunteer station completed training last week.
“We (Exshaw Fire and Rescue), through AHS, provide a medical first response,” said Lyster. “When AHS had a program we immediately took advantage of it.”
Fentanyl, a type of opioid, is a small green pill that is illegally made and its misuse became a “western Canada phenomenon” in 2012.
Fentanyl is “100 per cent” in the Bow Valley, according to Alberta RCMP, and has been on Exshaw Fire and Rescue’s “radar for some time.”
Fentanyl is 100 times stronger than Morphine and 50 times stronger than heroin and common cases of how people become addicted is it becomes a chemical decency.
By not taking the drug, a person becomes violently ill and the only way to alleviate the illness is to keep taking the opioid.
According to RCMP, a lethal dose for fentanyl is two milligrams.
In Alberta in 2015, there were 272 fentanyl overdose deaths. While in 2016, from January to June, statistics showed 153 overdose deaths.
On average in Alberta last year, emergency rooms were flooded with over 400 visits per month for fentanyl overdoes.
“Of course, we have been following the news,” said Lyster.
“The kits are provided through AHS (Alberta Health Services), and are the same as the Take Home Naloxone kits provided to the public.”
By administering naloxone to overdosing persons, AHS reported that from Jan. to Sept. 2016, 472 overdose reversals occurred.
Naloxone can be used for all opioids and there are three routes naloxone can be given to a subject; through an IV; nasal spray, and by intramuscular injection through a needle.
The latter is the route Exshaw Fire and Rescue have been trained to use, which can be injected in the upper arm muscle, thigh and hip and buttock areas.
The Exshaw crew’s range covers Exshaw to the east end of the Municipal District of Bighorn, and on a negotiated basis, to areas on the Stoney Nakoda First Nation.
As of the publication of this article, Exshaw fire has not had to use naloxone.
“We have a standard approach, it’s provided with the protocols, the same standard patient assessment,” said Lyster. “Once we identify that this person is experiencing an opioid overdose, then we administrator it.”
However, naloxone kits are not just to use on an overdosing subject during a call.
The kits are also a safety net for emergency response crews and RCMP members, among others, should they become accidentally exposed.
Such was the case for an Alberta RCMP member in the past six months, who was exposed at a drug lab.
“What makes it dangerous is it can be ingested in so many ways,” said RCMP Cpl. Curtis Peters, a spokesperson for Alberta RCMP.
“It can be inhaled and absorbed through the skin … exposed to dust everywhere.”
Peters said RCMP members have been carrying the nasal spray since October 2016, which was used on the member in respiratory distress, whom survived.
So what makes an opioid like fentanyl so deadly?
“Shitty mixing,” said Peters. “The problem with it is it’s so potent.”
Using the “grandma is making a batch of chocolate chip cookies” example, Peters explained that some cookies might get two chocolate chips inside them while other cookies might have 13 chocolate chips.
Since Oct. 2016, five of the six individuals in Alberta who overdosed on fentanyl, excluding the RCMP member, survived.